Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 36, NWS San Angelo, TX

June 11, 1997Jones County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 11, 1997, 10:16 PM CDT for Jones County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 10:16 PM CDT (03:16 UTC)
Expired
Jun 11, 1997, 10:50 PM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Jones County, TX

What was reported inside it

TimeReportWhereRemark
Jun 11, 10:26 PM CDTTornado F0Lueders, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1659 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 120317 RRA
TORSJT
TXC253-120350-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1016 PM CDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1050 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...JONES COUNTY
 
AT 1014 PM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
TORNADO IN THE VICINITY OF ANSON MOVING EAST AT 55 MPH. AT 1014 PM
THE PUBLIC REPORTED A TORNADO 12 MILES WEST OF ANSON ALONG HIGHWAY
180.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... FUNSTON...
AVOCA... NUGENT AND LUEDERS...AND ANSON

IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A
BASEMENT. IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. GET UNDER A WORKBENCH OR
PIECE OF STURDY FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 11, 8:43 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 11, 8:43 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 PM CDT WED JUN 11 1997

AN AREA OF SHOWERS AND STORMS STRETCHING FROM SOUTHWEST TEXAS...
THROUGH THE PERMIAN BASIN AND SOUTH PLAINS AND INTO THE SOUTHERN
PANHANDLE...CONTINUES TO MOVE STEADILY EASTWARD. STORMS HAVE SHOWED
SOME SIGNS OF WEAKENING DURING THE LAST HOUR...BUT WITH THE 21Z RUC
FORECASTING A LOW LEVEL JET OF 30 TO 40 KNOTS SETTING UP BY
MIDNIGHT...THINK THE STORMS WILL AT LEAST PERSIST INTO THE WESTERN
HALF OF THE AREA. THUS...FAVOR INCREASING POPS ACROSS THE NORTHERN
EDWARDS PLATEAU...CONCHO VALLEY...AND WESTERN BIG COUNTRY INTO THE
CHANCE CATEGORY. AS FOR THE EASTERN HALF...MUCH DEPENDS ON WHAT
HAPPENS OVER THE NEXT HOUR...BUT WITH THE FAIRLY SLOW MOVEMENT AND
SLOW WEAKENING...THINK WIDELY SCATTERED MAY WORK FOR NOW. CAN ALWAYS
INCREASE CHANCES LATER IF THE STORMS FAIL TO DECREASE.

AREA BESET BY HEAVY RAINFALL OVER THE LAST WEEK. RADAR TRENDS SEEM TO
INDICATE THE STEADY MOVEMENT OF THE STORMS SHOULD COMBINE WITH THE
WEAKENING TO PREVENT EXCESSIVE RAINFALL. HOWEVER...WILL CLOSELY
MONITOR.

TEMPERATURES AND WINDS LOOK ON TRACK FOR NOW.

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:33 PM CDTSevere Thunderstorm WarningSJTFisher, Jones62 min
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningSJTTaylor64 min
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningSJTShackelford64 min
Jun 11, 10:20 PM CDTSevere Thunderstorm WarningSJTIrion65 min
Jun 11, 10:23 PM CDTSevere Thunderstorm WarningSJTCrockett62 min
Jun 11, 10:33 PM CDTTornado WarningSJTShackelford47 min
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningSJTTom Green61 min
Jun 11, 11:11 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor49 min
Jun 12, 6:19 PM CDTSevere Thunderstorm WarningSJTCrockett76 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.